Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 257, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2007, 11:47 PM CDT for Crawford County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2007, 11:47 PM CDT (04:47 UTC)
- Expired
- Aug 10, 2007, 12:33 AM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 116 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3891 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 100448
SVRDMX
IAC047-100545-
/O.NEW.KDMX.SV.W.0257.070810T0447Z-070810T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1147 PM CDT THU AUG 9 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN WEST CENTRAL IOWA...
* UNTIL 1245 AM CDT
* AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 28 MILES WEST OF DENISON...OR
ABOUT 31 MILES SOUTHWEST OF IDA GROVE...AND MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DENISON BY 1215 AM CDT...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS FAR WESTERN
IOWA. LAW ENFORCEMENT REPORTED CHIMNEY DAMAGE DUE TO WIND IN ONAWA
AT 1140 PM.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4218 9512 4188 9510 4188 9537 4188 9568
4219 9567
TIME...MOT...LOC 0447Z 267DEG 46KT 4204 9581
$$
SMALL2 follow-up statements
000
WWUS53 KDMX 100511
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1207 AM CDT FRI AUG 10 2007
IAC047-100545-
/O.CON.KDMX.SV.W.0257.000000T0000Z-070810T0545Z/
CRAWFORD IA-
1207 AM CDT FRI AUG 10 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CRAWFORD COUNTY...
AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
UP TO 60 MPH. THE LEADING EDGE OF THE STORM AND GUSTY WINDS WAS
LOCATED NEAR CHARTER OAK...OR ABOUT 24 MILES SOUTH OF IDA
GROVE...MOVING EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ARION AND DOW CITY BY 1215 AM CDT...
DENISON AND 7 MILES SOUTH OF DELOIT BY 1225 AM CDT...
VAIL AND 7 MILES NORTH OF MANILLA BY 1235 AM CDT...
ASPINWALL BY 1240 AM CDT...
PREPARE FOR DAMAGING WINDS AND POTENTIALLY FALLING TREES. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE
HOME...SEEK SHELTER IN A STURDY BUILDING. THE STRONG WESTERLY WINDS
WILL LIKELY COME BEFORE ANY APPRECIABLE RAIN BEGINS TO FALL.
THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. AT 1140 PM...LAW
ENFORCEMENT REPORTED CHIMNEY DAMAGE AND TREE LIMBS DOWN IN ONAWA IN
MONONA COUNTY.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4218 9512 4188 9510 4188 9537 4188 9568
4219 9567
TIME...MOT...LOC 0507Z 273DEG 37KT 4201 9559
$$
SMALL000
WWUS53 KDMX 100533
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1232 AM CDT FRI AUG 10 2007
IAC047-100542-
/O.CAN.KDMX.SV.W.0257.000000T0000Z-070810T0545Z/
CRAWFORD IA-
1232 AM CDT FRI AUG 10 2007
...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY IS
CANCELLED...
AT 1230 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. NO REPORTS OF SEVERE
WEATHER HAVE BEEN RECEIVED WITH THE PASSAGE OF THE STORM.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4218 9512 4188 9510 4188 9537 4188 9568
4219 9567
TIME...MOT...LOC 0532Z 273DEG 37KT 4200 9524
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:06 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 9, 10:06 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1006 PM CDT THU AUG 9 2007 .DISCUSSION... INITIALLY ADDED SCT TSTM WORDING TO WRN SECTIONS AND HAVE EXPANDED A BIT FURTHER WITH OAX UPDATE IN KIND. EXPECT NE MCS TO TRACK DOWN WRMFNT/INSTABILITY GRADIENT THAT EXTENDS FROM ONL INTO OMA. 02Z MLCAPES STILL 4000+ J/KG AHEAD OF COMPLEX AND MOVING INTO AREA WITH EVEN LESS CIN. ALTHOUGH RECENT RADAR DATA IS NOT TOO IMPRESSIVE...ENVIRONMENT FOR WIND DAMAGE STILL MODERATE WITH INFLOW AND 0-3KM SHEAR NORMAL TO MOVEMENT ALBEIT BOTH GRADUALLY DECREASING. DELTA THETA-ES STILL 35+K WITH FAVORABLE DRY AIR ENTRAINMENT. 0-2KM LAPSE RATES MAX IS AHEAD OF MCS AS WELL SO DID ADD WIND MENTION TO HWO. EARLIER RUC 310K SFC HIGHLIGHTED SD AS UVM AND CONVERGENCE AREA OVERNIGHT WITH MEAN WIND AND CORFIDI VECTORS SPILLING IT INTO NRN IA. DID NOT ACCOUNT FOR THAT IN FORECAST...BUT CERTAINLY SOMETHING TO KEEP AN EYE ON. && .PREV DISCUSSION... QUIET WX FOR A WHILE...BUT FCST NOT AS CLEAR CUT AS IT MAY SEEM. IA WL BE QUIET FOR MOST OF THE NIGHT TNGT BEFORE WAA TAKES HOLD AND PUSHES INTO THE WEST. DRIER AIR CONT TO FILTER INTO THE STATE AND WL THRU THE EVE. MSTR TRANSPORT BEGINS AFT 06Z AND WOULD EXPECT TO SEE SOME TSRA DVLPMT OVR THE W LATE TNGT INTO ERY MRNG. DO NOT XPCT SVR HWVR. A WARM FEW DAYS AHEAD WITH HIGHS IN THE 90S SOUTH AND 80S N. DO NOT XPCT TO PUT OUT A HEAT ADVY AS MIN HEAT VALUES NOT REMAINING IN THE UPPER 70S AND AFTN INDICES ONLY TOUCH 105 IN A FEW LOCATIONS FOR AN HOUR OR TWO DURG THE AFTN. RING OF FIRE PROBLEMS BEGIN BY SUN INTO NXT WEEK WITH MOST OF THE ACTIVITY REMAINING NE OF IA. SHAVED TEMPS OVR THE NERN HLF DUE TO OUTFLOW BOUNDARIES AND CLOUDS HOWEVER. MAIN DISCREPANCIES WITH MDLS IS WITH THE GFS DEPICTION OF 2-3 INCH SWIPE LATE MON AND MON NGT. ATTM DISCOUNTED IT WITH CAUTION AS IT ISNT SUPPORTED BY OTR MDLS OR ENS DATA...BUT IT WILL NEED TO BE WATCHED. && .AVIATION...10/00Z MAIN CONCERN WILL BE RADIATION FOG POTENTIAL TONIGHT. LOWER LEVELS HAVE DRIED OUT SOMEWHAT AND RAW MODEL DATA DOES NOT INDICATE MUCH FOG POTENTIAL AT ALL. HOWEVER GFS/NAM MOS...ALONG WITH CLIMATOLOGY... WOULD SUGGEST SOME DEVELOPMENT WITH RECENT HEAVY RAINS AND RIDGE CROSSING STATE. CONFIDENCE NOT HIGH BUT HAVE ADDED MVFR VSBYS BRIEFLY DOWN TO IFR. ALSO HIT FOD AND OTM A BIT HARDER WITH BRIEF LIFR CIGS DUE TO THE TYPICAL FOD REACTION AND FACT THAT OTM LOWEST 100MB RH IS CURRENTLY 70+ PERCENT. HAVE LEFT TAFS DRY AS WELL. FEEL NE CONVECTION SHOULD DISSIPATE BEFORE REACHING SITES. ELEVATED POTENTIAL WILL HAVE TO BE WATCHED OFF TO THE NORTH AND WEST WITH STORM MOTION HEADING IN OUR DIRECTION...BUT CONFIDENCE NOT HIGH ENOUGH TO MENTION THUNDER IN FOD/MCW AS OF YET. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MS/MR/BSS
Hazardous weather outlook, Aug 9, 9:42 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 942 PM CDT THU AUG 9 2007 IAZ044-045-057-058-070-071-081-082-092>094-101100- CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR- RINGGOLD-DECATUR- 942 PM CDT THU AUG 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND SOUTHWEST IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP AROUND MIDNIGHT BEFORE ENDING DURING THE EARLY MORNING HOURS. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LOCALLY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND HUMID CONDITIONS ARE EXPECTED OVER THE WEEKEND...AND MAY COMBINE TO SEND HEAT INDICES INTO THE 100S TO AROUND 105 ACROSS PORTIONS OF CENTRAL AND SOUTHERN IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY EARLY FRIDAY MORNING. IAZ004>007-015>017-023>028-033>039-050-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA- 942 PM CDT THU AUG 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTH CENTRAL IOWA DURING THE EVENING AND OVERNIGHT HOURS FRIDAY AND SATURDAY. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND. IAZ046>049-059>062-072>075-083>086-095>097-101100- GREENE-BOONE-STORY-MARSHALL-DALLAS-POLK-JASPER-POWESHIEK-MADISON- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE- DAVIS- 942 PM CDT THU AUG 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND HUMID CONDITIONS ARE EXPECTED OVER THE WEEKEND...AND MAY COMBINE TO SEND HEAT INDICES INTO THE 100S TO AROUND 105 ACROSS PORTIONS OF CENTRAL AND SOUTHERN IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SMALL
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.